Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 24, NWS North Platte, NE

May 7, 2000Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 7, 2000, 5:29 PM MDT for Cherry County, Nebraska. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 7, 2000, 5:29 PM MDT (23:29 UTC)
Expired
May 7, 2000, 6:30 PM MDT
In force
61 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Cherry County, NE

The radar

The North Platte radar (KLNX), 79 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 5:45 PM MDTHail 1Merriman, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 2:30 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2000-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2000-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

221 
WUUS53 KLBF 072331
SVRLBF
NEC031-080030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
529 PM MDT SUN MAY 7 2000

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 630 PM MDT

* AT 523 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF MERRIMAN...OR ABOUT 21    
  MILES EAST OF GORDON...MOVING EAST AT 20 MPH.  OTHER SEVERE STORMS 
  OVER SHERIDAN COUNTY WILL MOVE INTO WESTERN CHERRY COUNTY THROUGH  
  630 PM MDT.

* THE SEVERE THUNDERSTORM WILL BE...
  7 MILES SOUTH OF MERRIMAN AROUND 540 PM MDT
  6 MILES SOUTH OF ELI AROUND 615 PM MDT
  12 MILES SOUTHWEST OF NENZEL AROUND 630 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY EVENING FOR
WESTERN NEBRASKA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 1:20 PM MDT, 4 hours 9 minutes earlier.

Area forecast discussion, May 7, 1:20 PM MDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
220 PM CDT SUN MAY 7 2000

VARIOUS SEVERE WEATHER PARAMETERS AND SFC FEATURES COMING TOGETHER.
CONVECTION NOW FIRING OVER CYS AREA AND ACTIVITY IS FCST TO BECOME
INTENSE AS 700MB LOW DEEPEN OVER THE DAKOTAS TONIGHT AND SFC LOW
PASSES TO OUR S OVERNIGHT.  FCST AREA IN THE WARM SECTOR AND HAVE
LEANED TOWARD SCT POPS WITH STORMS BECOMING SEVERE.

ALL MODELS HOWEVER OVERDEEPENED SFC LOW NEAR AKO BY 4 MB OR SO AT 18Z
BUT THIS IS SYMPTOMATIC OF MODEL PERFORMANCE OF LATE.  MODELS HAVE
SUFFERED TIMING PROBLEMS...GENERALLY MOVING WEAK SYSTEMS TOO FAST.
HAVE USED MESOETA FOR PDS 1 AND 2...AVN PDS 3 AND 4.  MODELS ARE IN
REASONABLE AGREEMENT TIMING WISE.  HAVE ATTEMPTED TO SLOW DOWN MODEL
SOLNS IN LATER PDS AS ANOTHER WEAK DISTURBANCE MAY MOVE THRU LATE
MONDAY NIGHT EARLY TUESDAY AND TRENDED IT MORE TOWARD TUES.

ALSO USING WARMER TEMPS...IF THE MODELS ARE TOO DEEP WITH AKO LOW...
LESS CAA WILL OCCUR MONDAY.

EXTENDED FCST...DRY WX WEDS AND THUR.  MRF INDICATES DISTURBANCE FRI
AND WENT WITH CHC POPS.

WERE IN THE INCIPIENT SEVERE WX STAGE...I HAD BETTER GO.

.LBF...NONE.

CDC

In the hours before

Local storm report, May 7, 11:40 AM MDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
1240 PM CDT SUN MAY 7 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 AM    12 SSE LAKESIDE           NE   1.50 INCH HAIL
05/07/00   SHERIDAN

0500 AM    14 NNW ANTIOCH            NE   WIND DAMAGE
05/07/00   SHERIDAN                       3 INCH DIAMETER TREE
                                          BRANCHES DOWN

0550 AM    11 N ANTIOCH              NE   60 MPH TSTM WIND GUST
05/07/00   SHERIDAN

0650 AM    37 S MERRIMAN             NE   .75 INCH HAIL
05/07/00   CHERRY

0725 AM    56 SSE MERRIMAN           NE   .75 INCH HAIL
05/07/00   CHERRY

FWM

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 10:59 PM MDTSevere Thunderstorm WarningLBFGarden, Sheridan61 min
May 7, 12:00 AM MDTSevere Thunderstorm WarningLBFGarden60 min
May 7, 12:58 AM MDTSevere Thunderstorm WarningLBFGarden62 min
May 7, 1:54 AM MDTSevere Thunderstorm WarningLBFGarden, Grant66 min
May 7, 3:44 AM MDTSevere Thunderstorm WarningLBFSheridan61 min
May 7, 4:44 AM MDTSevere Thunderstorm WarningLBFSheridan61 min
May 7, 5:21 AM MDTSevere Thunderstorm WarningLBFCherry54 min
May 7, 5:46 AM MDTSevere Thunderstorm WarningLBFSheridan29 min
May 7, 6:13 AM MDTSevere Thunderstorm WarningLBFCherry62 min
May 7, 5:14 PM MDTSevere Thunderstorm WarningLBFSheridan61 min
May 7, 5:28 PM MDTTornado WarningLBFDeuel, Keith, Perkins32 min
May 7, 5:59 PM MDTTornado WarningLBFDeuel31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.